Jump to content
CrazyBoards.org

Is it me or my meds, or both?


Recommended Posts

This is my first post, although I read through the forums for hours a day. 

So I am 25, have done the whole dance with different diagnoses. Right now its Bi polar 2 and Add Inattentive. 

About a month ago I was just taking pristiq, .5 klonopin, provigil 200, and some trazadone at night. Tried out not being on a mood stabilizer and things were going good, until I had a depressive episode and my pdoc added lithium in, and took out provigil and pristiq. A week later there was no depression, lithium levels were around .9, but I also had no emotions. I have been on lithium many times and most of the time it helps with the depression, but also makes me feel flat. So we added back in the provigil, didnt notice it at all, then 2nd option I use focalin ir 10mg 3x a day. Couldn't notice anything either. 

While this was going on I ended up getting a sinus infection, or what seems to be, and the ent put me on augmentin, which I couldn't handle, so we switched to a z pack, and prednisone. I also had an mra on my left hip and am prescribed norco 10s once a day for the next 3 days. All that being said I saw my pdoc again yesterday, and mentioned that although i feel no sadness, the lack of motivation and apathy to everything entails some lingering depression. We decided to not use an ssri and go with latuda which ive done okay with in the past. He also added adderall 20mg ir 2x a day. I thought for sure the adderall will pick up the fatigue and some brain fog. This is only my 2nd day taking it, and I haven't seen any positives or negatives. No crash or side effects, just noting.

I let him know over email today that lithium can inhibit adderall from working properly. As my history has shown, I have leaned over to the hypomania side maybe twice in my life, mostly depressed, so he told me to cut the lithium in half, which will probably leave me at a level of .5 which can still help for depression. 

the symptoms im experiencing are fatigue, no sex drive, no motivation, apathetic, kind of feel like im in a dream the past two weeks, a bit of sadness ( more frustration)

My questions are:

1. Do you think my lithium is causing the adderall not to work properly?

2. Do you think the prednisone, antibiotic and sickness have more to do with the fatigue apathetic feelings?

3. What do you think in regards to the regimen of lithium, latuda, adderal, gabapentin, klonopin .5, and trazadone for sleep. In the treatment of bi polar? 2 depression, and inattentive add?

4. What changes would you suggest mentioning to the doctor, or changes I myself can make? 

Link to comment
Share on other sites

Welcome to CB, oldsoul. I'm glad you joined us.

Keeping in mind that none of us are doctors, my first thought was the same as your psychiatrist, i.e. that it sounds like lingering unresolved depression.

How long ago was it that you were sick with the sinus infection? Because that certainly can take a few weeks until you get back to 100%.

I really can't comment on your cocktail as we are all different. It looks like a mood stabilizer, an AAP, a stimulant, an AC used for anxiety, a benzo for anxiety, and a sleep med. The only things you have on board for depression are the lithium and the Latuda..

Lithium and Adderall are two completely different meds with completely different mechanisms of action so I would be surprised if the lithium was the cause, but as I mentioned, I'm no doctor. Perhaps someone with experience with taking those two meds together can weigh in. I have taken lithium but not Adderall.

I take Ritalin, and I've noticed that some days it doesn't help at all. I mean I can't even feel it. Today just happened to be one of those days. Other days it really helps me. So maybe give the Adderall more time to see what comes of it. I know that stimulants should work immediately, but 2 days is still not much time in the grand scheme of things. If you don't feel anything after a week then I'd say it isn't going to work.

There is a theory out there (which I don't subscribe to) that would say the Latuda might undercut your Adderall because they both affect dopamine with the Latuda being a dopamine antagonist. I just thought I'd mention it, but that has never been my experience with Ritalin. These drugs are more complicated than that simplistic model, and Adderall works on norepinephrine as well as dopamine.

I don't know what more I can say except I empathize with you because fatigue, apathy, anhedonia, and no motivation are exactly how my depression manifests itself. So if you are anything like me then it could very well be unresolved depression. One thing (the ONLY thing) that has helped me with the apathy and lack of motivation and anhedonia has been Abilify. Abilify is a partial dopamine agonist so if your problem is too little dopamine, Abilify will act as an agonist (as opposed to an antagonist). I think now there are Rexulti and Vraylar which are also partial dopamine agonists.

Anyway, I wish you luck in finding what works for you. Once again, welcome aboard!

Link to comment
Share on other sites

1. Do you think my lithium is causing the adderall not to work properly?

I think that Lithium, good or bad, has the potential to interfere with stimulants. Lithium does a host of things, but I know that it (a) prevents dopamine receptor sensitivity, meaning that they is less sensitive to dopamine stimulation and (b) influences the reuptake of serotonin and norepinephrine. Given that, it could be said that the dopamine aspect could hinder a stimulant's action. I also agree with everything that JT said. Latuda is known to inhibit some aspects of a stimulant. It'll still have pronounced norepinephrine effects, but the dopamine effects may be blunted because of the dopamine blockade Latuda exhibits. It might not be a huge problem depending on the dose of the two meds, but its definitely something to also consider.

2. Do you think the prednisone, antibiotic and sickness have more to do with the fatigue apathetic feelings?

Prednisone can cause some weird ass reactions for those of us with MI, and even without MI. My mom turns into a raging witch when she takes it for sinus infections. It sounds like these could be residual symptoms of depression, sure. But also, being sick in general causes feelings of malaise and apathy, lethargy, etc. So thats definitely something to consider as a contributor to how you're feeling. Gabapentin and Klonopin can obviously cause sedation, so if the lethargy and fatigue are bothersome, it might be something to talk to your doc about.

3. What do you think in regards to the regimen of lithium, latuda, adderall, gabapentin, klonopin .5, and trazadone for sleep. In the treatment of bi polar? 2 depression, and inattentive add?

Not a doctor. Having said that, Lithium and Latuda make a good combination for bipolar depression. Adderall can be mood-lifting, but its not an antidepressant and for some (read: those with manic episodes) can cause mood destabilization. Gabapentin hasn't proven to be much of a mood stabilizer, but its pretty good for anxiety and pain. Klonopin can be great for anxiety and for keeping escalating mood in check. And despite being an antidepressant, Trazodone is pretty good for sleep, and modestly effective for depression and anxiety. It doesn't appear that you have "too many cooks in the kitchen" so to speak. I think Lithium + AAP + a stimulant + Trazodone for sleep could be effective for keeping mood in check and maintaining euthymia. Seems like Gabapentin might be for some pain issues you mentioned? 

4. What changes would you suggest mentioning to the doctor, or changes I myself can make? 

Changes you can make on your own? None. Changes you and your doctor can discuss and make? Plenty! I think more than specific changes I could suggest, it would make more sense to tell your doctor that you're feeling blunted and flat from the Lithium, and that you feel as though Adderall might not be working (and ask if this could be due to Latuda or Lithium).

Link to comment
Share on other sites

Thanks for the replies guys. I talked to my pdoc today after waking up with some depression. Looks like I'm going to hold off on the stimulants and wait to see if the latuda starts to do something. I'm done with my course of prednisone and hope I can add in a ssri or snri sometime soon. I'm hating this apathy feeling.

Link to comment
Share on other sites

Stopping Adderall is probably a good idea. Removing a stimulant while tweaking meds helps because it removes a variable from the equation; makes it easier to decided if something is working or not, and eliminates any potential interactions. My doctor does the same thing when I switch meds; she pulls me off Vyvanse temporarily.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...